Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 32, NWS Aberdeen, SD

May 22, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2012, 6:34 PM CDT for 4 counties in South Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 6:34 PM CDT (23:34 UTC)
Expired
May 22, 2012, 7:15 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:45 PM CDTHAIL 13 Se Selby, SD
May 22, 7:10 PM CDTHAIL 1.758 W Eureka, SDSTORM CHASER REPORTED GOLF BALL HAIL
May 22, 7:13 PM CDTHAIL 1.756 W Eureka, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KABR 222334
SVRABR
SDC021-045-089-129-230015-
/O.NEW.KABR.SV.W.0032.120522T2334Z-120523T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF AKASKA...OR 7 MILES SOUTHWEST OF SELBY...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELBY AROUND 640 PM CDT...
  JAVA AROUND 645 PM CDT...
  BOWDLE AROUND 655 PM CDT...
  HILLSVIEW AND HOSMER AROUND 715 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 194 AND 216.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 205 AND 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4583 9978 4557 9934 4527 10007 4543 10026
TIME...MOT...LOC 2334Z 231DEG 36KT 4545 10004
WIND...HAIL 60MPH 1.00IN

$$
TMT
1 follow-up statement
263 
WWUS53 KABR 230000
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE MAY 22 2012

SDC021-045-089-129-230015-
/O.CON.KABR.SV.W.0032.000000T0000Z-120523T0015Z/
MCPHERSON SD-EDMUNDS SD-CAMPBELL SD-WALWORTH SD-
700 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WALWORTH...SOUTHEASTERN CAMPBELL...NORTHWESTERN EDMUNDS AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 715 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JAVA...OR 11 MILES EAST OF SELBY...MOVING NORTHEAST AT 40 MPH.

IN ADDITION...AT 645 PM CDT...QUARTER SIZE HAIL WAS REPORTED THREE 
AND A HALF MILES SOUTHEAST OF SELBY WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSVIEW AND HOSMER AROUND 715 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 219 AND 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4532 9995 4560 9995 4583 9978 4557 9934
TIME...MOT...LOC 2359Z 231DEG 36KT 4555 9978
WIND...HAIL 60MPH 1.00IN

$$
TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:30 PM CDT, 4 minutes earlier.

Area forecast discussion, May 22, 6:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT TUE MAY 22 2012

.UPDATE...
A QUICK UPDATE FOR THE SEVERE THUNDERSTORM WATCH. SEVERAL STORMS
HAVE FORMED ACROSS CENTRAL COUNTIES...SO EXTENDED SEVERE MENTION
TO COVER WATCH AREA. UPDATE TO AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE
MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER
THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST
ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG
THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE
WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE
REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS
ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE
REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT
0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS
BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR
SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND
MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO
+14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS
THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS
DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING
BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION
OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE
FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH
THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP
FURTHER SOUTH.

PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT
TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE
NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN
GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM
MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS
MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF
THE CWA.

SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY
WITH MORE CLOUD COVER EXPECTED.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND
SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE
NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR
RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE
SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW
GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH
SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES
NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER
EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP.
ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE
SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND
EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND
POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE
COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST
INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT
IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT
THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON
PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT
HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM
THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE
WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER
STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT
THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 4:42 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT TUE MAY 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION.
THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND
THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO
THE NIGHT.

SERR

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.